What if my SSRI stops working?
A fairly common scenario is that you’re on a medication that works well initially, but after a while, it works less, and ultimately stops working.
This can occur with any medication, including antidepressants. The normal maneuver is to either raise the dose, switch, or augment it with some other medication. It is also why I have always advocated getting off these medications when you feel well again (although the APA Guidelines suggest at least 4-6 months of continued treatment after you get better and possibly longer if you are high risk).
Prolonged treatment doesn’t always result in tolerance, but rather the appearance of a dull affect, one that doesn’t seem to have the same intensity to different emotional situations. Lack of motivation, lack of libido, and lack of energy are all common side effects. In other words, some SSRIs make people feel somewhat numb.
This, however, is different from a recurrence of depression, it feels different, and it’s called something different: tachyphylaxis. It’s important to distinguish between: “the medication stopped working and I’m getting my old symptoms back” and “I’m not depressed, I guess, but I do feel sort of numb to the world.” This is due to the fact that the treatments are potentially different.
Tachyphylaxis is specific to SSRIs, because SSRIs are specific in the way they work: that first “S” stands for “selective.” Selective enhancement of serotonin causes other parts of your brain to compensate. In this case, norepinephrine and dopamine are decreased. While the exact way the “numbness” is caused is unknown, you can characterize NE and DA as stimulating neurotransmitters (think of amphetamines), and thus their decrease may lead to a decrease in energy and motivation.
There are several solutions for this. Stopping the SSRI (under the guidance of the doctor, of course) may be the simplest method if you are a candidate for this treatment. Alternatively, you could have the SSRI augmented with a noradrenergic, or dopaminergic drug; for example, venlafaxine (SNRI) or bupropion (NDRI). Alternatively, if you have a history of this phenomenon, it may be prudent to start with a non-SSRI drug in the first place. Using velafaxine, for example, would give enhancement of serotonin and norepinephrine from the very beginning.
Every medication has its own, specific syndrome associated with long term use, and it is worth learning what to look for with the medications you are currently investigating. Additionally, not many psychiatrists subscribe to the notion of tachyphylaxis, since the distinction is quite subtle and treatments often overlap. However, for the motivated patient who wants to be in charge of their improvement, increased awareness of how you feel, may lead to more refined and better treatment options.
Paul Ballas, D.O., wrote about mental health for HealthCentral. He is a member of the American Psychiatric Association and has been a presenter at the American Psychiatric Association and American Academy of Psychosomatic Medicine meetings.